I have a very bad liver and its good that your doctor is being so protective of you. This is important. The main problem is that the meds we take are so bad on your liver, and there is the possibility that there may be some autoimmune stuff involved as well. As far as I know autoimmune hepatitis (inflammation of the liver) is something plain old blood work should uncover, damage to your liver from other causes might be harder to determine. Many people have elevated liver enzymes and many docs don't even bother to tell their patients, assuming it is liver damage from the meds, but the meds can't be discontinued, so they figure moot point. You can go a long, long long time with elevated enzymes and inflammation to your liver before any permanent damage occurs. I have warded off cirrhosis and don't even have fibrosis (damage) just fatty liver and I've been through a lot. I have had fibrosis in the past but it healed. The liver heals itself and the liver enzyme ALT is not a measure of how much your liver is damaged but a sign that the liver is repairing itself (which means there must be some damage to repair). When I was really sick, my ALTs dropped tremendously and my liver didn't repair for a while, then got better.
I believe that the antiphospholipid antibodies has something to due with AI hep or some form of liver problem. You might want to check the web. Also, the hepatitis forum here is really good.
On the liver biopsy side, it hurts and you can't be knocked out and there is risk involved. Normally, they will only do it if absolutely necessary. These are some things my doc told me I can do to improve your liver:
1. Take only meds you need. If you take pain meds as needed take them only when you need them. NSAIDS, antiinflammatory drugs and psychiatric drugs are very hard on the liver, in general, but there are other older drugs that work better. If its a choice between being on a mild narcotic vs. killing my liver, I choose the narcotic, even if it means I am in more pain. A good doc and/or hepatologist should go through all your meds and strip them down to determine if a certain drug isn't causing the problem and replacing it with another or taking it by injection or another method that bypasses the liver in part. I can take estrogen in a patch, but am allergic to the pills. I take as many meds as I can in patch or non-pill form. I also take the lowest dose I can take and have it still work.
2. Lose weight if you are overweight. I know this is near impossible, especially if you have liver problems, but I talk extensively with my hepatologist, who gives me diets or recommends one to me. Sometimes this is trial and error, depending on how your liver is functioning. When I cross the line from overweight to obese on the weight chart, my liver enzymes shoot up high and just get worse and worse until I lose the weight. I've been taken off meds that cause me to gain weight because of the effect of the weight on my liver.
3. Avoid things that cause you allergies or that you are sensitive to.
4. Know which drugs are metabolized (broken down) by your liver.
5. Get your blood insulin checked and check for diabetes--diabetes really effects the liver when untreated. Metabolic syndrome X--prediabetes--causes fatty liver and elevated enzymes.
I think that seeing a hepatologist even just once is good for anyone with a chronic illness on lots of strong medication, just to go over your meds and make sure that you are on the least damaging types of meds and for diet info. Liver problems are scary because you don't know you have them and then bang, your labs are out of whack. But many people have bad labs and some people have "benign" elevations in liver enzymes due to certain medicines. An ultrasound with the pregnancy ultrasound thing can tell a doc a lot more about the condition of your liver and some other organs. It can tell fatty liver from cirrhosis from normal or inflamed tissue. It is pretty accurate because the tissue vibrates at a different rate depending on whether it is like shoe leather (cirrhosis), fatty (like mine), normal or inflamed.
My dad is seventy and has had elevated enzymes since his thirties due to an inherited metabolic disorder and diabetes. I have the same thing and other complications. My dad has mild cirrohsis but is very active, on no meds for it, is very together mentally, very healthy for his age and many people with just horrible livers that are bad alcoholics live to be very very old. The liver is pretty forgiving and just keeps healing, at least for a while. It is a real drag that you might be having problems, hopefully just some adjustments in medications, maybe lower dosages or different ones and maybe a diet will help you out. I pray that you don't have some form of liver disease, including ai liver disease, but if something like that is wrong, it can be treated and you can live a normal life. For people with hepatitis C acute, it takes something like 20 years to develop problems. I'm glad your doc cares about your liver, it is the single most important organ because it processes all the meds you take to help with your AI disease. Liver disease is slow progressing, has few symptoms, gets bad then heals, goes into remission for long periods of time, and is just a pain, another problem, but usually isn't something that gets real bad real fast. Try not to worry about it too much. I hope that you don't need a biopsy, that the ultrasound doesn't show anything bad, and that maybe just some med changes or diet or something is all you need. Please let us know what happens. You are in my thoughts and prayers.
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments